Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariants of locally conformally flat manifolds

Authors: Thomas Branson, Peter Gilkey and Juha Pohjanpelto
Journal: Trans. Amer. Math. Soc. 347 (1995), 939-953
MSC: Primary 53C25; Secondary 53A30, 57R15, 58G26
MathSciNet review: 1282884
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a locally conformally flat manifold with metric $ g$. Choose a local coordinate system on $ M$ so $ g = {e^{2h}}x\,dx \circ dx$ where $ dx \circ dx$ is the Euclidean standard metric. A polynomial $ P$ in the derivatives of $ h$ with coefficients depending smoothly on $ h$ is a local invariant for locally conformally flat structures if the expression $ P({h_X})$ is independent of the choice of $ X$. Form valued local invariants are defined similarly. In this paper, we study the properties of the associated de Rham complex. We show that any invariant form can be obtained from the previously studied local invariants of Riemannian structures by restriction. We show the cohomology of the de Rham complex of local invariants is trivial. We also obtain the following characterization of the Euler class. Suppose that for an invariant polynomial $ P$, the integral $ \int_{{T^m}} {P\vert d{v_g}\vert} $ vanishes for any locally conformally flat metric $ g$ on the torus $ {T^m}$. Then up to the divergence of an invariantly defined one form, the polynomial $ P$ is a constant multiple of the Euler integrand.

References [Enhancements On Off] (What's this?)

  • [1] I. Anderson, The variational bicomplex, Academic Press, Boston, MA (to appear). MR 1188434 (94a:58045)
  • [2] A. Avez, Characteristic classes and Weyl tensor. applications to general relativity, Proc. Nat. Acad. Sci. U.S.A. 66 (1970), 265-268. MR 0263098 (41:7703)
  • [3] T. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc. (to appear). MR 1316845 (96e:58162)
  • [4] T. Branson, S.-Y. A. Chang, and P. Yang, Estimates and extremals for zeta function determinants on four manifolds, Comm. Math. Phys. 149 (1992), 241-262. MR 1186028 (93m:58116)
  • [5] T. Branson and B. Orsted, Conformal indices of Riemannian manifolds, Compositio Math. 60 (1986), 261-293. MR 869104 (88b:58131)
  • [6] -, Conformal geometry and global invariants, Differential Geom. Appl. 1 (1991), 279-308. MR 1244447 (94k:58154)
  • [7] P. Gilkey, Local invariants of an embedded Riemannian manifold, Ann. of Math. 102 (1975), 187-203. MR 0394693 (52:15492)
  • [8] -, Leading terms in the asymptotics of the heat equation, Contemp. Math. 73 (1988), 79-85. MR 954631 (89h:58199)
  • [9] -, Invariance theory, the heat equation, and the Atiyah Singer index theorem, 2nd ed., CRC Press (to appear). MR 1396308 (98b:58156)
  • [10] S. Goldberg, Curvature and homology, Pure Appl. Math., vol. 11, Academic Press, 1962. MR 0139098 (25:2537)
  • [11] J. Lee and T. Parker, The Yamabe problem, Bull. Amer. Math. Soc. (N.S.) 17 (1987), 37-91. MR 888880 (88f:53001)
  • [12] E. Miller, Ph.D. thesis, M.I.T.
  • [13] P. J. Olver, Conservation laws and null divergences, Math. Proc. Cambridge Philos. Soc. 94 (1983), 529-540. MR 720804 (85a:58092)
  • [14] E. Onofri, On the positivity of the effective action in a theory of random surfaces, Comm. Math. Phys. 86 (1982), 321-326. MR 677001 (84j:58043)
  • [15] H. Weyl, The classical groups, Princeton Univ. Press, Princeton, NJ, 1946.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C25, 53A30, 57R15, 58G26

Retrieve articles in all journals with MSC: 53C25, 53A30, 57R15, 58G26

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society